×

zbMATH — the first resource for mathematics

Semi-abelian categories. (English) Zbl 0993.18008
The notion of semi-abelian category as proposed in this paper is designed to capture typical algebraic properties valid for groups, rings and algebras, say, just as abelian categories allow for a generalized treatment of abelian-group and module theory. In modern terms, semi-abelian categories are exact in the sense of Barr and protomodular in the sense of Bourn and have finite coproducts and a zero object.
The paper shows how these conditions relate to “old” exactness axioms involving normal monomorphisms and epimorphisms, as used in the fifties and sixties, and it gives extensive references to the literature in order to indicate why semi-abelian categories provide an appropriate notion to establish the isomorphism and decomposition theorems of group theory, to pursue general radical theory of rings, and how to arrive at basic statements as needed in homological algebra of groups and similar non-abelian structures.

MSC:
18E10 Abelian categories, Grothendieck categories
18A30 Limits and colimits (products, sums, directed limits, pushouts, fiber products, equalizers, kernels, ends and coends, etc.)
18A32 Factorization systems, substructures, quotient structures, congruences, amalgams
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Amitsur, S.A., A general theory of radicals, II. radicals in rings and bicategories, Amer. J. math., 76, 100-125, (1954) · Zbl 0055.02604
[2] Atiyah, M., On the krull – schmidt theorem with applications to sheaves, Bull. soc. math. France, 84, 307-317, (1956) · Zbl 0072.18101
[3] Baer, R., Direct decompositions, Trans. amer. math. soc., 62, 62-98, (1947) · Zbl 0034.29804
[4] M. Barr, Exact Categories, in: Lecture Notes in Mathematics, Vol. 236, Springer, Berlin, 1971, pp. 1-120. · Zbl 0223.18010
[5] Barr, M.; Wells, C., Toposes, triples and theories, (1985), Springer Berlin · Zbl 0567.18001
[6] Borceux, F., Handbook of categorical algebra, vol. 1-3, (1994), Cambridge University Press Cambridge · Zbl 0911.18001
[7] S.G. Botha, Primary ideals in categories, Preprint, UNISA, Pretoria, 1997. · Zbl 0883.18009
[8] Botha, S.G.; Buys, A., Prime ideals in categories, Comm. algebra, 13, 1171-1186, (1985) · Zbl 0562.18006
[9] D. Bourn, Normalization equivalence, kernel equivalence and affine categories, in: A. Carboni, M.C. Pedicchio, G. Rosolini (Eds.), Lecture Notes in Mathematics, Vol. 1488, Springer, Berlin, 1991, pp. 43-62. · Zbl 0756.18007
[10] Bourn, D., Mal’cev categories and fibrations of pointed objects, Appl. categorical structures, 4, 307-327, (1996) · Zbl 0856.18004
[11] D. Bourn, Baer sums and fibred aspects of Mal’cev operations, preprint, Université du Littoral, Calais, 1999a. · Zbl 0988.18006
[12] D. Bourn, Normal subobjects and abelian objects in protomodular categories, preprint, Université du Littoral, Calais, 1999b. · Zbl 0969.18008
[13] Bourn, D.; Janelidze, G., Protomodularity, descent, and semi-direct products, Theory appl. categories, 4, 37-46, (1998) · Zbl 0890.18003
[14] D. Bourn, G. Janelidze, Characterization of protomodular varieties of universal algebras, in preparation. · Zbl 1021.08003
[15] Brinkmann, H.-B.; Puppe, D., Abelsche und exakte kategorien, korrespondenzen, Lecture notes in mathematics, vol. 96, (1969), Springer Berlin · Zbl 0186.02801
[16] Buchsbaum, D.A., Exact categories and duality, Trans. amer. math. soc., 80, 1-34, (1955) · Zbl 0065.25502
[17] Burgess, W.D.; Caicedo, X., Congruences in regular categories, Rev. columbiana de matemáticas, 15, 43-64, (1981) · Zbl 0474.18005
[18] Carboni, A., Categories of affine spaces, J. pure appl. algebra, 61, 243-250, (1989) · Zbl 0683.18008
[19] Carboni, A.; Kelly, G.M.; Pedicchio, M.C., Some remarks on maltsev and Goursat categories, Appl. categorical struct., 1, 385-421, (1993) · Zbl 0799.18002
[20] Carboni, A.; Lambek, J.; Pedicchio, M.C., Diagram chasing in Mal’cev categories, J. pure appl. algebra, 69, 271-284, (1991) · Zbl 0722.18005
[21] Cartan, H.; Eilenberg, S., Homological algebra, (1956), Princeton University Press Princeton · Zbl 0075.24305
[22] Eckmann, B.; Hilton, P.J., Group-like structures in general categories I, Math. ann., 145, 227-255, (1962) · Zbl 0099.02101
[23] E. Faro, On a conjecture of Lawvere, preprint, SUNY, Buffalo, 1989.
[24] Fay, T.H., On commuting congruences in regular categories, Math. colloq. univ. cape town, 11, 13-31, (1977)
[25] Fay, T.H., On categorical conditions for congruences to commute, Algebra univ., 8, 173-179, (1978) · Zbl 0381.18001
[26] R. Freese, R. McKenzie, Commutator Theory for Congruence Modular Varieties, London Mathematical Society Lecture Notes, Vol. 125, Cambridge, 1987. · Zbl 0636.08001
[27] Freyd, P., Abelian categories. an introduction to the theory of functors, (1964), Harper & Row New York · Zbl 0121.02103
[28] Freyd, P.; Scedrov, A., Categories, allegories, (1990), North-Holland Amsterdam
[29] Fritsch, R.; Wyler, O., The Schreier refinement theorem for categories, Arch. math., 22, 570-572, (1971) · Zbl 0257.18010
[30] Fröhlich, A., Non-abelian homological algebra I, derived functors and satelites, Proc. London math. soc. (3), 11, 239-275, (1961) · Zbl 0111.02202
[31] Gabriel, P., Des catégories abéliennes, Bull. soc. math. France, 90, 323-448, (1962) · Zbl 0201.35602
[32] M. Gerstenhaber, A categorical setting for the Baer extension theory, in: Proceedings of Symposia in Pure Mathematics, Vol. 17, American Mathematical Society, Providence, RI, 1970, pp. 50-64. · Zbl 0248.18011
[33] Goldie, A.W., The jordan-Hölder theorem for general abstract algebras, Proc. London math. soc. (2), 52, 107-113, (1950) · Zbl 0038.17002
[34] Grothendieck, A., Sur quelques points d’algèbre homologique, Tôhoku math. J., 2, 119-221, (1957) · Zbl 0118.26104
[35] Gumm, H.P., Geometrical methods in congruence modular varieties, Mem. amer. math. soc., 45, (1983) · Zbl 0547.08006
[36] Hagemann, J.; Herrmann, C., A concrete ideal multiplication for algebraic systems and its relation to congruence distributivity, Arch. math., 32, 234-245, (1979) · Zbl 0419.08001
[37] Heller, A., Homological algebra in abelian categories, Ann. math., 68, 484-525, (1958) · Zbl 0084.26704
[38] Herrlich, H.; Strecker, G.E., Category theory, (1973), Allyn Bacon Boston · Zbl 0265.18001
[39] Higgins, P.J., Groups with multiple operators, Proc. London math. soc. (3), 6, 366-416, (1956) · Zbl 0073.01704
[40] Hilton, P.J.; Ledermann, W., On the jordan-Hölder theorem in homological monoids, Proc. London math. soc., 10, 321-334, (1960) · Zbl 0096.02301
[41] Hofmann, F., Über eine die kategorie der gruppen umfassende kategorie, Sitzungsberichte bayerische akad. wissenschaften, math. naturw. klasse, 163-204, (1960) · Zbl 0108.01902
[42] Holcombe, M.; Walker, R., Radicals in categories, Proc. Edinburgh math. soc., 21, 111-128, (1978) · Zbl 0404.18009
[43] Huq, S.A., Commutator, nilpotency and solvability in categories, Quart. J. math. Oxford (2), 19, 363-389, (1968) · Zbl 0165.03301
[44] Janelidze, G.; Pedicchio, M.C., Internal categories and groupoids in congruence modular varieties, J. algebra, 193, 552-570, (1997) · Zbl 0880.18005
[45] G. Janelidze, M.C. Pedicchio, Pseudogroupoids and commutators, Trieste, 1998, preprint. · Zbl 1008.18006
[46] Janelidze, G.; Tholen, W., Facets of descent I, Appl. categorical structures, 2, 245-281, (1994) · Zbl 0805.18005
[47] Johnstone, P.T., Affine categories and naturally maltsev categories, J. pure appl. algebra, 61, 251-256, (1989) · Zbl 0683.18007
[48] Kearnes, K.; Szendrei, Á., The relationship between two commutators, Internat. J. algebra and comput., 8, 497-531, (1998) · Zbl 0923.08001
[49] Kelly, G.M., Monomorphisms, epimorphisms and pullbacks, J. austral. math. soc., 9, 124-142, (1969) · Zbl 0169.32604
[50] Klein, A., Relations in categories, Ill. J. math., 14, 536-550, (1970) · Zbl 0217.07001
[51] A.G. Kurosh, Direct decompositions in algebraic categories, Trudy Mosk. Mat. Obshch. 8 (1959) 391-412 (in Russian). · Zbl 0090.02101
[52] Loday, J.-L., Spaces with finitely many non-trivial homotopy groups, J. pure appl. algebra, 24, 179-202, (1982) · Zbl 0491.55004
[53] Mac Lane, S., Duality for groups, Bull. amer. math. soc., 56, 485-516, (1950)
[54] Mac Lane, S., Homology, (1963), Springer Berlin
[55] Mac Lane, S., Categories for the working Mathematician, (1998), Springer New York · Zbl 0906.18001
[56] L. Márki, R. Wiegandt, Remarks on radicals in categories, in: Lecture Notes in Mathematics, Vol. 962, Springer, Berlin, 1982, pp. 190-196. · Zbl 0502.18003
[57] Meisen, J., On bicategories of relations and pullback spans, Comm. algebra, 1, 377-401, (1974) · Zbl 0286.18002
[58] Mitchell, B., Theory of categories, (1965), Academic Press New York
[59] G. Orzech, Obstruction theory in algebraic categories, I and II, J. Pure Appl. Algebra 2 (1972) 287-314, 315-340. · Zbl 0251.18016
[60] Pedicchio, M.C., A categorical approach to commutator theory, J. algebra, 177, 647-657, (1995) · Zbl 0843.08004
[61] Pedicchio, M.C., Arithmetical categories and commutator theory, Appl. categorical structures, 4, 297-305, (1996) · Zbl 0939.18005
[62] E.G. Shul’geifer, On the general theory of radicals in categories, Math. Sb. (N.S.) 51 (1960) 487-500 (in Russian).
[63] E.G. Shul’geifer, The Schreier Theorem in normal categories, Sib. Mat. Ž. 13 (1972) 688-697 (in Russian).
[64] Smith, J.D.H., Mal’cev varieties, Lecture notes in mathematics, Vol. 554, (1976), Springer Berlin
[65] Taylor, P.T., Practical foundations, (1999), Cambridge University Press Cambridge · Zbl 0939.18001
[66] M.S. Tsalenko, Correspondences over a quasi-exact category, Mat. Sb. 73 (115) (1967) 564-584 (in Russian). · Zbl 0164.01401
[67] Wyler, O., The Zassenhaus lemma for categories, Arch. math., 22, 561-569, (1971) · Zbl 0254.18004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.